Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 270, NWS Denver/Boulder, CO

August 31, 2009Adams County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 31, 2009, 6:11 PM MDT for Adams County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2009, 6:11 PM MDT (00:11 UTC)
Expired
Aug 31, 2009, 7:00 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Adams County, CO

The radar

The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:15 PM MDTHAIL 1.259 Ne Byers, CODRIFTS OF HAIL 10 INCHES DEEP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 010011
SVRBOU
COC001-010100-
/O.NEW.KBOU.SV.W.0270.090901T0011Z-090901T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
611 PM MDT MON AUG 31 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF LEADER...OR 37 MILES
  SOUTHWEST OF FORT MORGAN...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHAMROCK
  AND LEADER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3996 10376 3975 10374 3975 10427 3995 10422
TIME...MOT...LOC 0010Z 273DEG 20KT 3979 10411

$$


DANKERS
2 follow-up statements
000 
WWUS55 KBOU 010028
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
628 PM MDT MON AUG 31 2009

COC001-010100-
/O.CON.KBOU.SV.W.0270.000000T0000Z-090901T0100Z/
ADAMS CO-
628 PM MDT MON AUG 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EASTERN ADAMS COUNTY...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES SOUTHEAST OF LEADER...OR 34 MILES SOUTH OF
FORT MORGAN...MOVING EAST AT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHAMROCK AND LEADER.

AT 615 PM MDT...A TRAINED SPOTTER 9 MILES NORTHEAST OF BYERS 
REPORTED HAIL UP TO HALF DOLLAR SIZE.  THE SPOTTER ALSO REPORTED 
THAT HAIL HAD DRIFTED UP TO DEPTHS OF 10 INCHES.  THE STORM APPEARED 
TO BE LOSING ITS STRENGTH.  LARGE HAIL AND GUSTY WINDS WILL STILL BE 
POSSIBLE OVER EASTERN ADAMS COUNTY THROUGH 7 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3996 10376 3975 10374 3975 10427 3995 10422
TIME...MOT...LOC 0025Z 269DEG 21KT 3980 10399

$$


DANKERS
000 
WWUS55 KBOU 010052
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
652 PM MDT MON AUG 31 2009

COC001-010101-
/O.EXP.KBOU.SV.W.0270.000000T0000Z-090901T0100Z/
ADAMS CO-
652 PM MDT MON AUG 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ADAMS COUNTY WILL
EXPIRE AT 700 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.  RESIDENTS IN 
SOUTHWESTERN WASHINGTON COUNTY CAN EXPECT SOME SMALL HAIL AND BRIEF 
HEAVY RAINS AS THE THUNDERSTORM MOVES OVER THE LAST CHANCE VICINITY 
THROUGH ABOUT 715 PM. 

LAT...LON 3996 10376 3975 10374 3975 10427 3995 10422
TIME...MOT...LOC 0051Z 269DEG 21KT 3980 10379

$$


DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:50 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 31, 2:50 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON AUG 31 2009

.SHORT TERM...WESTERLY FLOW ALOFT WILL CONTINUE THROUGH TUESDAY AS
AN UPPER RIDGE OVER THE FOUR CORNERS AREA IS FLATTENED SLIGHTLY BY A
CUTOFF LOW TRAVERSING OVER NORTHWESTERN WYOMING. THE WESTERLY WINDS
ARE TRANSPORTING SMOKE FROM SEVERAL FIRES OVER THE WESTERN STATES
OVER THE STATE...THEREFORE WILL CONTINUE TO SEE HAZY SKIES THROUGH
TOMORROW.

EXPECT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE HIGHER TERRAIN AND THE PLAINS TO CONTINUE INTO THE EARLY EVENING
HOURS...MAINLY WEST OF LOGAN AND WASHINGTON COUNTIES. THE UPPER
RIDGE HAS PLACED A CAP ON THE AIRMASS WITH THE WARMER AIR AROUND 700
MB...HOWEVER IT WAS WARMED ENOUGH AT THE SURFACE TO BREAK THE
CAP...EXCEPT OVER THE FAR EASTERN PLAINS. CAPE VALUES OF 1200-2000
J/KG AND SHEAR WILL AID IN THE FORMATION OF A FEW STRONGER STORMS
WHICH WILL HAVE THE POSSIBILITY OF PRODUCING BRIEF HEAVY RAIN...HAIL
AND GUSTY WINDS. THE CONVECTIVE ACTIVITY IS EXPECTED TO DIMINISH BY
LATE THIS EVENING. PATCHY FOG OVER THE PLAINS IS SLIGHTLY POSSIBLE
AGAIN LATE TONIGHT AND EARLY TOMORROW MORNING...BUT MUCH LESS IN
COVERAGE THAN LAST NIGHT AND THIS MORNING SO IT WAS NOT ADDED TO THE
FORECAST AS CONFIDENCE WAS LOW. AS THE WESTERLY FLOW ALOFT CONTINUES
TOMORROW...EXPECT SLIGHTLY WARMER TEMPERATURES AND A LITTLE DRIER
AIRMASS. EXPECT THE HAZE IN THE AIR FROM THE SMOKE TO KEEP
TEMPERATURES ABOUT A DEGREE OR TWO FROM THE MAXIMUM POTENTIAL. THERE
WILL STILL BE ENOUGH MOISTURE HOWEVER TO PROVIDE FOR ISOLATED
SHOWERS AND THUNDERSTORMS AGAIN IN THE AFTERNOON.

.LONG TERM...MODELS CONTINUE TO SHOW A WEAK UPPER LEVEL RIDGE
RESIDING OVER THE WESTERN U.S. THROUGH MOST OF THE EXTENDED PERIOD.
THERE WILL BE ENOUGH MOISTURE AND INSTABILITY AROUND FOR 10-20 POPS
FOR MOST AFTERNOONS AND EVENINGS. THERE ISNT A STRONG WAVE OR
DISTURBANCE THAT WOULD TRIGGER ANYTHING MORE THAN ISOLATED POPS.
MODELS SHOW THE REMNANTS OF HURRICANE JIMENA MOVING ACROSS NORTHERN
MEXICO AND STAYING WELL SOUTH OF COLORADO. THIS STILL NEEDS TO BE
MONITORED THOUGH BECAUSE THE MODELS HAVE BEEN INCONSISTENT WITH ITS
TRACK. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THE
WEEKEND. A WEAK COLD FRONT WILL GLANCE EASTERN COLORADO LATE
WEDNESDAY RESULTING IN COOLER TEMPERATURES THURSDAY AND FRIDAY. THE
UPPER LEVEL RIDGE WILL FINALLY MOVE EAST OF THE AREA SUNDAY-MONDAY
AS AN UPPER LEVEL TROUGH MOVES ONTO THE WEST COAST AND PROGRESSES
INLAND. EXPECT A WARM UP AHEAD OF THIS TROUGH LATE IN THE WEEKEND OR
EARLY NEXT WEEK. THE TROUGH AND A COLD FRONT WILL COOL TEMPERATURES
OFF EARLY NEXT WEEK.

&&

.AVIATION...WIDELY SCATTERED TSTMS COULD BRIEFLY PRODUCE MVFR
CONDITIONS LATE THIS AFTERNOON AND EARLY EVENING.  TSTM THREAT
SHOULD END BY 02Z. COULD SEE SOME ISOLATED AREAS OF PATCHY FOG AFTER
10Z...HOWEVER MUCH LESS IN COVERAGE THAN THIS MORNING. DIURNAL WINDS
EXPECTED THIS EVENING AND INTO THE EARLY MORNING HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/MEIER
Hazardous weather outlook, Aug 31, 11:37 AM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1137 AM MDT MON AUG 31 2009

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1137 AM MDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
MOUNTAINS AND FOOTHILLS...THEN MOVE EAST-SOUTHEAST ONTO THE PLAINS.
EXPECT THE STORMS TO MAINLY STAY WEST OF
LOGAN...WASHINGTON...SEDGWICK AND PHILLIPS COUNTIES. THE STORMS
SHOULD LINGER INTO THE EARLY EVENING HOURS WITH THE STRONGER ONES
POSSIBLY PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.
AN ISOLATED SEVERE STORM COULD DEVELOP OVER THE PLAINS WITH HAIL TO
ONE INCH IN DIAMETER POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/MEIER

In the hours before

Local storm report, Aug 31, 5:38 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT MON AUG 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             5 S BENNETT             39.68N 104.42W
08/31/2009  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

&&

JK

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.